Cookies?
Library Header Image
LSE Research Online LSE Library Services

A conditional defense of plurality rule: generalizing May's theorem in a restricted informational environment

Goodin, Robert E and List, Christian (2006) A conditional defense of plurality rule: generalizing May's theorem in a restricted informational environment. American Journal of Political Science, 50 (4). pp. 940-949. ISSN 1540-5907

[img]
Preview
PDF
Download (230Kb) | Preview

Abstract

May's theorem famously shows that, in social decisions between two options, simple majority rule uniquely satisfies four appealing conditions. Although this result is often cited in support of majority rule, it has never been extended beyond decisions based on pairwise comparisons of options. We generalize May's theorem to many-option decisions where voters each cast one vote. Surprisingly, plurality rule uniquely satisfies May's conditions. This suggests a conditional defense of plurality rule: If a society's balloting procedure collects only a single vote from each voter, then plurality rule is the uniquely compelling electoral procedure. To illustrate the conditional nature of this claim, we also identify a richer informational environment in which approval voting, not plurality rule, is supported by a May-style argument.

Item Type: Article
Official URL: http://www.blackwellpublishing.com/journals/ajps/
Additional Information: © 2006 Blackwell Publishing Inc
Library of Congress subject classification: H Social Sciences > H Social Sciences (General)
Sets: Departments > Government
Research centres and groups > Centre for Philosophy of Natural and Social Science (CPNSS)
Rights: http://www.lse.ac.uk/library/usingTheLibrary/academicSupport/OA/depositYourResearch.aspx
Date Deposited: 22 Jun 2008 14:20
URL: http://eprints.lse.ac.uk/5818/

Actions (login required)

Record administration - authorised staff only Record administration - authorised staff only